QUESTION: WHAT ARE THE SPECIFIC HEALTH RISKS INVOLVED WHILE TAKING STATINS?
I would like to better understand the health implications for individuals currently taking statins to ‘manage’ their high cholesterol, specifically for those with long term statin exposure. If certain statins prohibit the absorption of vital nutrients, how do we ensure our clients are getting these nutrients?
Additionally, being that cholesterol is so essential to how our body functions, what happens if cholesterol levels drop too low while taking statins? What are the specific health risks involved and how can we manage this from a practitioner perspective?
Well, to start with, statins do have the potential to cause a number side effects, including: edema, myalgia, diarrhea, nasopharyngitis, arthralgia, pain in extremities, urinary tract infections, headache, increased ALT, upper respiratory tract infections, abdominal pain, and constipation.
The primary nutrient deficiency associated with statin drugs is Coenzyme Q10 (CoQ10), but some statins have also been associated with deficiencies in vitamin D, calcium and potassium.
WHEN CHOLESTEROL LEVELS DIP TOO LOW, A NUMBER OF SYMPTOMS ARE COMMON. COGNITIVE DECLINE IS ONE WORRISOME SYMPTOM; LOW CHOLESTEROL LEVELS HAVE BEEN ASSOCIATED WITH DEMENTIA, DEPRESSION, BI-POLAR, AND OTHER MENTAL DISORDERS.
Since cholesterol acts as a healer and Band-Aid in the body, this capacity will be diminished as well. In the case of the cardiovascular system, for example, while lowering cholesterol may decrease the incidence of arterial blockages, it can increase the incidence of weaknesses or damaged areas in the arterial walls that are prone to bursting and hemorrhage.
While we as Nutritional Therapy professionals cannot ask our clients to stop any prescription medication, we can educate them on the side effects and problems associated with the medication and encourage clients to discuss these with their doctors.
We can also recommend that clients supplement with CoQ10 and the other nutrients mentioned above to try to mitigate deficiencies.
Strengthening the foundations with clients as we do in nutritional therapy will often help address the imbalances that were causing their bodies to produce excess cholesterol in the first place and may result in their cholesterol lowering naturally. We need to advise any clients taking statin drugs that they should notify their doctors about the changes they are making and have them adjust their dose or wean from the medication as needed to prevent their cholesterol levels from dropping too low.